Medications that cause hearing loss and other side effects.

Medications that damage your ears are remarkably common. From popular pain medication to tinnitus medication, learn which of them has an impact on your hearing.

Medicines Can Influence Your Hearing

Prescription drugs are a nearly $500 billion industry and the United States accounts for nearly half of that consumption. Are you purchasing medications over-the-counter? Or are you taking ones which your doctor prescribes? It commonly happens that people neglect the warnings that come with almost all medications because they assume they won’t be affected. That’s the reason why emphasizing that some medications could raise your risk of having loss of hearing is so important. Some medications can, on a positive note, assist your hearing, including tinnitus treatment. But how do you know which drugs are ok and which ones are the medications will be hazardous? And what do you do if a doctor prescribes drugs that lead to loss of hearing? A little insight on the subject can really help.

1. Your Ears Can be Damaged by Over-The-Counter PainKillers

The fact that such a common thing could cause loss of hearing. How often hearing loss happened in people who were taking many different painkillers was studied by researchers. This connection is backed by a number of studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something surprising. Ongoing, regular use of over-the-counter painkillers impairs hearing. Regular use is described as 2 or more times a week. Individuals who suffer from chronic pain commonly take these sorts of medicines at least this often. Temporary hearing loss can result from using too much aspirin at once and eventually can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you might be surprised to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under 50 hearing loss danger almost doubled if they were managing chronic pain with this medication. To be clear, prescription drugs are just as bad. Hearing loss might be caused by the following:

  • Oxycodone
  • Methadone
  • Fentinol

It’s not clear precisely what triggers this hearing loss. These drugs could decrease the flow of blood to your sensitive inner ear, which as time passes would destroy nerves that detect sound. That’s why hearing loss may be the result of long term use of these drugs.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely reasonably safe when used as directed and you’re not allergic. But some forms of antibiotic could raise the risk of hearing loss: Aminoglycoside. Research is in the preliminary stages so we haven’t had reliable facts on human studies as of yet. But there certainly seem to be certain individuals who have developed loss of hearing after using these drugs. It’s persuading enough to see the results of the animal testing. The medical community thinks there might be something to be concerned about. Mice that took these antibiotics, over a period of time, ultimately lost their hearing permanently, every time. Aminoglycoside antibiotics are frequently used to treat:

  • Cystic fibrosis
  • Bacterial meningitis
  • Certain other respiratory diseases
  • Tuberculosis (TB)

Unlike most antibiotics, they’re more often used over an extended time period to address chronic infections. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to treat children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. More investigation is necessary to identify why some antibiotics might contribute to loss of hearing. It seems that long term harm could be caused when these drugs create swelling of the inner ear.

3. How Quinine Affects Your Hearing

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is used to manage malaria and has also been used to assist people who suffer from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible hearing loss has been observed in some malaria patients.

4. Your Hearing May be Damaged by Chemo Medications

You understand that there will be side effects when going through chemo. Trying to destroy cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are commonly indistinguishable by these toxins. These drugs are being examined:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. You may need to talk to your hearing care specialist about monitoring your hearing while you’re dealing with cancer treatments. Or you may want to find out if there are any suggestions we can make that may help in your individual situation.

5. Hearing Loss And Loop Diuretics

In an attempt to balance fluids in your body you might try using diuretics. As with any attempt to regulate something using medication, you can take it too far in one direction, dehydrating the body. This can lead to inflammation when salt vs water ratios become out of balance. This can cause hearing loss, which is typically temporary. But hearing loss may become permanent if this imbalance is allowed to continue. Using loop diuretics with ototoxic drugs (the drugs listed in this article) may make the long-term damage a lot worse. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

What Can Do If You’re Using Medications That May Cause Loss of Hearing

Never stop using a drug that was prescribed by a doctor without speaking with your doctor first. Note all of the medications you take and then talk to your doctor. If your doctor has you on one or more of these medications that lead to hearing loss, ask if there are alternate options that could reduce risk. You can also reduce your dependence on medications with some lifestyle changes. In some situations, slight changes to your diet and exercise routine can put you on a healthier path. These changes could also be able to lessen pain and water retention while fortifying your immune system. If you are or have ever used these ototoxic medications, you should schedule an appointment to have your hearing examined as soon as possible. Hearing loss can develop quite slowly, which makes it less detectable at first. But don’t be mistaken: you might not recognize the ways it can influence your health and happiness, and catching it early gives you more possibilities for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today